diabetestalk.net

Does Lantus Cause Weight Gain

Share on facebook

Counseling Patients On How To Avoid Weight Gain From Insulin

A lot of people with type 2 diabetes delay going on insulin for as long as possible because they’ve heard horror stories about how much weight it can make them gain (or maybe they just don’t like shots), but people with type 1 don’t have a choice. While it is true that insulin treatment is often associated with weight gain and more frequent bouts of hypoglycemia (low blood sugar), the real question is, why? Some theories to explain insulin-induced weight gain are that when using insulin, your blood sugar is (usually) better controlled and you stop losing some of your calories (as glucose in your urine when your blood sugars exceed your urinary threshold) and that you may gain weight from having to eat extra to treat any low blood sugars caused by insulin. If you’re taking oral medications to lower your blood sugar and they are not working, however, insulin may be your main option for better control. A few research studies have looked at whether weight gain is simply a result of eating more when you’re on insulin. One such study found that weight gain was not due to an increase in food intake, but rather that your body may increase its efficiency in using glucose and other Continue reading >>

Share on facebook

Popular Questions

  1. WendyL10

    So, I'm late onset type 1, was initially put on a lot of insulin, basal and bolus, went off, as I was/am very insulin sensitive, was given way too much insulin at Dx, and am still producing some. i've gone a good couple months in a honeymoon phase, basically but not eating much on my own. I'm now going back to sugars in 200's, especially in the moring, without any food and had ketones, basically from too little carbs, weight loss.
    SO, I have to start back on insulin. Small doses, basal at first. I started the Lantus last night. But...I came on here and started reading about Lantus and LOWS. This is my fear because I'm so insulin sensitive and still producing some (though not much). My endo told me over and over again, as well as my CDE, "Lantus does not cause LOWS.". And, INSULIN does not cause weight gain. Yet, I've just read a number of threads saying just the opposite.
    Does INSULIN cause weight gain, just as fact, not matter what? Also, does Lantus cause LOWS? I'm concerned now and don't want to be taking this insulin. I don't have a choice (none of us do). But I'm now again scared. I also do not want to gain weight.
    Also, I injected last night, in my stomach, using the pen, and the dial didn't turn back to 0, my friend was with me, she said it didn't work right, I didn't push the button hard enough and I did it again, and the dial did turn back to 0. Was that right?
    Also, I feel very, very nauseous today, very sick to my stomach. My numbers are fine, I only took 2 units (well maybe 4 units if the pen wasn't working) and still had numbers in the 200's this AM, they're fine now - low 100's 90's. I don't know if it's just stress from all this or the Lantus that is making me feel sick to my stomach, to the point that I literally could vomit.
    Please advise,
    Lantus - does it cause lows, should I look into Levimer, as I'm so insulin sensitive?
    Insulin - Does it cause weight gain, no matter what?
    Insulin - Lantus - can it make one feel sick to their stomach, nauseous?
    THANK YOU!
    Wendy

  2. Scratch

    Any insulin can cause lows if there is too much for how much the liver supplies us with basal glucose and/or amount of food eaten. Typically, the idea is that since Lantus is to be dosed so as to roughly match the basal metabolism, it shouldn't cause lows. But if one were to inject far too much, then Lantus can cause lows. But so can Levemir. So can Novolog. So can Apidra, NPH, R, etc, etc. Your fast acting insulins are generally thought of as causing lows more frequently because they do, because of the peaking nature of how the insulin is absorbed, it's far easier to create a situation of too much insulin for what's in the system.
    Insulin doesn't cause weight gain, no matter what. Although we don't know all the specifics of how people gain weight and exactly how diet might affect it, I think it's a pretty fair conclusion that generally the more calories consumed, the more chance there is for someone to put on weight. And if you're consuming more calories, especially carbohydrate, then you will be injecting more insulin and insulin will be part of how the body converts glucose into stored fat.
    I suspect that Lantus isn't causing nausea in you. You're simply greatly stressed.
    If you don't have the book Think Like a Pancreas by Gary Scheiner, I highly recommend you get it. It's a very good book and will help you immensely at figuring out how to take care of yourself as a type 1 diabetic.

  3. WendyL10

    Thanks, I have the book. I just don't understand why everyone says insulin makes them gain weight, I mean...read the threads on here. Apparently, people even develop an eating disorder around this issue, they go off their insulin, let their sugars run high as an attempt to lose weight. Thus, isn't the insulin causing them to gain weight if they go off of it and lose weight but claim they can't lose any while on insulin? I'm confused.
    The Diabetes Center I go to mostly consists of Type 1's, that's why I choose the center and I see very fit, athletic, thin diabetics who clearly are on insulin and have been for years, many Dx as children. Also, look at Mary Tyler Moore, Bret Michaels, Halle Berry (although I think she's a type 2 - she was still on insulin for years), none of them are fat and they're on insulin. So, why does everyone say insulin makes them fat or gain weight...Sorry, I'm confused. No one wants to start or be on a medication, one they can't go off of, that makes him/her gain weight.
    THANKS!

  4. -> Continue reading
read more close

Related Articles

  • Does Lantus Solostar Cause Weight Gain

    occasional fits of excessive hunger - have been prepared for this by doctor and dieticians and have a course of action planned out; have used for about 5 years; have lost about 60 lbs and then have stayed at weight; Frustrated at times with quality control of pens - some jam; others appear not to be at the same solution level - and so make sure I have back up pens ready to warm up. I have worked with dieticians to remove everything from my house ...

    diabetic diet Apr 30, 2018
  • Does Diabetes Cause Weight Gain

    Being overweight or obese increases the chances of developing the common type of diabetes, type 2 diabetes. In this disease, the body makes enough insulin but the cells in the body have become resistant to the salutary action of insulin. Why does this happen? New Research: A report this week in Science proposes that being overweight stresses the insides of individual cells. Specifically, overeating stresses the membranous network inside of cells ...

    diabetes Dec 29, 2017
  • Why Does Lantus Make You Gain Weight?

    I may need to start taking insulin, but I've just successfully lost 60 pounds. Will insulin cause me to gain the weight back? Yes, it is possible that insulin can cause weight gain, although there are ways that you may be able to prevent it. Let me begin with a few words about the relationship between insulin and weight gain. Insulin is usually prescribed to individuals whose glucose is not controlled by oral drugs. When blood sugar goes uncontro ...

    blood sugar Sep 22, 2018
  • Does Lantus Cause Weight Gain

    Contraindications Levemir® is contraindicated in patients with hypersensitivity to Levemir® or any of its excipients. Warnings and Precautions Never Share a Levemir® FlexTouch® Between Patients, even if the needle is changed. Sharing poses a risk for transmission of blood-borne pathogens. Dosage adjustment and monitoring: Monitor blood glucose in all patients treated with insulin. Insulin regimens should be modified cautiously and only under ...

    insulin Apr 5, 2018
  • Does Diabetes Cause Weight Gain Or Weight Loss

    Some medicines can cause certain people to put on weight. This can be a good thing if you are underweight to begin with. If you are at a normal weight, then gaining a few pounds also might not be a big deal. But, if you are already overweight, this weight gain might be more of a problem. Your weight gain, if any, will depend on a number of factors. These include your specific medicine, your age, and other medical conditions you have. You might on ...

    diabetic diet Jan 11, 2018
  • Does Lantus Make You Gain Weight

    For starters, Lantus® may give you improved blood sugar management. When you add Lantus® to your diabetes treatment plan, which can include other diabetes medicines, diet, and exercise,* you may improve your blood sugar management, helping you move towards your target blood sugar and A1C goals. *Caffeine, alcohol, medication, medication interactions, stress, lack of sleep, jetlag, allergies, illness, smoking, menstruation, altitude, as well as ...

    diabetic diet Jan 1, 2017

Popular Articles

More in insulin